How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Consultant MD
Category: Health
Satisfied Customers: 9126
Experience:  17 yrs experience in treating OPD & Emergency patients.
11269312
Type Your Health Question Here...
Dr. P. Jyoti is online now
A new question is answered every 9 seconds

About 3 weeks ago my lips just all of a sudden started

Resolved Question:

About 3 weeks ago my lips just all of a sudden started feeling weird. They felt a little swollen and their were teeny tiny pricklies on my lips. I thought my lips might have gotten sunburned because I had been using vaseline on them. I stopped using the vaseline and started using Burt's Bees. Soon I realized that my lips were not red or peeling like they would be from a sunburn. Then all of a sudden my lips started stinging/burning when I ate food. It didn't seem to matter what I put on my lips--chapstick, vaseline or whatever anything that touched them made them feel uncomfortable. Then I noticed that they are swollen (slightly) and getting darker and darker. I am not a smoker and I have never smoked. I don't drink. I've lived in the same place (TN) for 4 years and I'm not eating or using anything new. I tried over the counter allergy medicine and my lips started to feel better, but the symptoms did not go all away. I took the allergy medicine for 3 days. Then I tried benadryl because I wanted to completely knock the bugger out. When I woke up my lips felt about 90%, but as soon as a got up and started getting ready for the day I felt my lips swelling and getting uncomfortable. I only took 1 dose of maximum strength benadryl with sinus medicine.
Submitted: 7 years ago.
Category: Health
Expert:  Dr. P. Jyoti replied 7 years ago.
Swelling of the lips is most commonly caused by an allergic reaction. You have already ruled out most of the common causes of allergy, but often an exact cause of an allergic reaction cannot be pin pointed, you should not worry if it is so.

If you find anything which could have caused the allergy, you should try to avoid it.

Meanwhile you should continue with Cap. Benadryl (OTC) 1 cap. twice daily, this will help to cure the swelling. You should use it for about 7 to 10 days. You can also apply 1% Hydrocortisone cream (available OTC) on the swelling. You can expect the swelling to go down in two three days.

Besides allergic reactions, other causes of such swelling are a bacterial infection and rarer autoimmune conditions like Melkersson-Rosenthal syndrome, granulomatous cheilitis, and sarcoidosis. If you continue to have such recurrent lip swelling, then you should show a dermatologist.

I hope my answer has helped you. Please click on the green 'accept' button below for accepting this answer. Feedback/Bonus will be appreciated.
Customer: replied 7 years ago.
What about the darkness of my lips. They have gotten darker. And what about the stinging/burning when food or drinks touch them. The only thing that doesn't sting is water.
Expert:  Dr. P. Jyoti replied 7 years ago.
This is natural enough with any swelling of the lips.

Swelling can cause your skin to become hypersensitive, and it may also cause darkening.

Once the swelling comes down, the stinging also will come down.

So you should continue with the Benadryl. This will help to bring down the swelling and this will decrease the over sensitivity.

The darkening will disappear within a week or so once the swelling goes down.

I hope my answer has helped you. Please click on the green 'accept' button below for accepting this answer. Feedback/Bonus will be appreciated.
Customer: replied 7 years ago.
Ok. I know you recommended 1 benadrayl tablet twice a day. Can you take 2 benadaryl tablets once a day with the same effect--or benefits? Just trying to make sure I can stay awake at work.
Expert:  Dr. P. Jyoti replied 7 years ago.
No, you should take one tablet twice a day. Taking both the tablets at the same time would cause excessive drowsiness.

If it impairs your work or causes any problems in driving, then you can take one tablet at night only.

I hope my answer has helped you. Please click on the green 'accept' button below for accepting this answer. Feedback/Bonus will be appreciated.
Dr. P. Jyoti and 3 other Health Specialists are ready to help you